Alert archive / Virginia / Wind Advisories in 2006

Wind Advisory 8, NWS Wakefield, VA

November 12, 2006City of Virginia Beach, Virginia

NWS Wakefield, VA issued this wind advisory at Nov 12, 2006, 4:28 PM EST for City of Virginia Beach, Virginia. It was in force for 3 hr.

The area

The counties it named.

The facts

Issued
Nov 12, 2006, 4:28 PM EST (21:28 UTC)
Expired
Nov 12, 2006, 7:00 PM EST
In force
3 hr
Issued by
NWS Wakefield, VA

County City of Virginia Beach, VA

The radar

The Norfolk radar (KAKQ), 93 km from the middle of the area, began a volume at 21:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Wallops Is Stn, VA (KWAL), launched 12:00Z, 9.5 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Wallops Is Stn, VA at 12:00Z on 2006-11-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 63 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Wallops Is Stn, VA at 12:00Z on 2006-11-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 47 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
63 J/kg
Mixed-layer CIN
-34 J/kg
Mixed-layer LCL
672 m above ground
0-6 km bulk shear
62 kt
0-1 km storm-relative helicity
47 m²/s²
0-3 km storm-relative helicity
231 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KAKQ 122128
NPWAKQ

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EST SUN NOV 12 2006

VAZ091-094-095-098-130000-
/O.NEW.KAKQ.WI.Y.0008.061112T2128Z-061113T0000Z/
YORK-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-VIRGINIA BEACH-
INCLUDING THE CITIES OF...POQUOSON...NEWPORT NEWS...HAMPTON
428 PM EST SUN NOV 12 2006

...WIND ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 7 PM EST THIS EVENING. 

A DEEPENING AREA OF LOW PRESSURE WILL MOVE SLOWLY NORTH OF THE
VIRGINIA CAPES THIS EVENING. ON THE BACK SIDE OF THE LOW...
NORTH WINDS WILL REMAIN SUSTAINED BETWEEN 30 AND 40 MPH THROUGH
7 PM...WITH GUSTS UP TO 50 MPH AT TIMES. WINDS ARE EXPECTED TO
DECREASE TO 20 TO 30 MPH AFTER 7 PM.

A WIND ADVISORY MEANS THAT SUSTAINED WINDS ARE FORECAST TO BE
31 TO 39 MPH OR GUSTS WILL RANGE BETWEEN 46 AND 57 MPH. WINDS
THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH
PROFILE VEHICLES. USE EXTRA CAUTION.

$$

HURLEY

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this wind advisory went out at Nov 12, 4:28 PM EST, 0 minutes earlier.

Area forecast discussion, Nov 12, 4:28 PM EST, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
428 PM EST SUN NOV 12 2006

.SHORT TERM /REST OF TONIGHT/...
WL BE RAISING SHORTLIVED WND ADVSRY FOR SE VA BASED ON CONTD
STRENGTHENING OF NNW SFC WNDS AS STM JUST E OF MOUTH OF BAY
INTENSIFIES. XPCTG GUSTS TO 45 TO 50 MPH THESE AREAS THROUGH
00Z/13.

&&

.PREV DISCUSSION...
 (ISSUED 311 PM EST SUN NOV 12 2006)

SHORT TERM /TONIGHT THROUGH TUESDAY/...
WHAT A DIFF A DAY MAKES...BASKED UNDER SNY/WRM CONDS YDA...NOW
SGFNTLY COOLER W/ GSTY NNW WNDS AND WDSPRD RA. NR VERTICALLY STACKED
LO PRES (SFC-ALOFT) WL BE TRACKING THROUGH VA CAPES THIS
EVE...THEN CONT SLOLY E LT TNGT...THEN MR NNE MON/MON NGT (TWD
XTRM SE NEW ENG).

WATCHING LLVL SURGE FM NNW PAST CPL HRS...SPDS NOW GSTY TO 40-50
MPH ACRS PTS OF ERN VA. SFC LO PRES CONTG TO STRENGTHEN...DOWN TO
JUST BLO 1000MB PRES NR MOUTH OF BAY. ADDTNL RA SPIRALING WWD INTO
FA ATTM...WL BE KPG POPS AT 100% ACRS FA THROUGH THE EVE HRS...B4
PCPN GRDLY SHIFTS TO THE CST AFT MDNGT. WL CONT HVY RA MENTION FOR
ERN SXNS OF FA THIS EVE. W/ MR NNE MVMNT XPCTD TO STM MON/MON
NGT...CLDS AND EVEN PCPN WL BE STUBBORN TO EXIT (ESP TWD THE CST).

DRYING/WRMG XPCTD DURG TUE AS STM LIFTS THROUGH XTRM ERN NEW ENG AND
LLVL FLO (HERE) BCMS SSW.

LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
PD OF TRANQUIL WX SHORTLIVED TUE NGT THROUGH WED...B4 NEXT SGFNT
AMPLIFICATION OF UPR LVL TROUGH (AND CORRESPONDING SFC LO PRES
DVLPMNT) W OF MTNS BY LT WED/WED NGT. MDLS SUGG THAT NEXT STM WL
BE SIMILAR TO THE ONE ONGOING NOW...HWVR...IT IS FCST TO BOMB
WNW OF FA...INSTEAD NR THE MDATLC CST. XPCTG A STRNG CDFNT TO PUSH
THROUGH FA THU...W/ AT LEAST SCTD SHRAS (ADDTNL MOD/HVY
RA???)...THEN DRY/COOL WX FRI THROUGH NEXT WKND.

AVIATION...
BREEZY/WINDY THRU THE EVENG (ESP ACRS CSTL ZONES)...HAS BECOME
MAINLY MVFR/VFR ACRS PIEDMNT...TO MAINLY IFR ALONG THE COAST. WINDS
DECREASE AFTER MIDNIGHT ESP INLAND BUT CLDS TO CONTINUE OVERNGT.

MARINE...
COMPLEX SCENARIO CONTINUES THIS EVENING...SFC LOW NEAR THE VA/NC
BORDER/CURRITUCK SND. SEEING GUSTS CLOSE TO GALE FORCE IN THE BAY
RIGHT NOW. BASED ON THE TRACK OF THE SFC LOW WILL GO WITH GALES
TONIGHT THRU 06Z LIKELY TRANSITIONING BACK TO SCAS AFT THAT TNGT.
(SEAS ACTUALLY HIGHER NRN CSTL WTRS DUE TO NE FLOW UP THAT WAY).
SMALL CRAFTS WILL CONTINUE IN NW FLOW THRU APPROX NOON MON ALL
AREAS AND LINGERING A BIT LONGER N OF PARRAMORE DUE TO HIGHER
SEAS.

HYDROLOGY...
WDSPRD 1-2 RA HAS OCCURRED SO FAR TDA...ESP INLAND VA/NE NC.
BULK OF HVY RA XPCTD TO OCCUR FM I95 ON E TNGT. RVR STAGES WL
RESPOND TO THIS MOD/HVY RA EVENT...XPCTG NEED FOR FLD WRNGS...ESP
AT MATOACA...FRANKLIN AND PSBLY SEBRELL.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...WIND ADVISORY FOR VAZ091-094-095-098 UNTIL 7 PM SUNDAY.
MARINE...GALE WARNING FOR ANZ630>633-650-652-654-656-658 UNTIL 1 AM
MONDAY.

&&

SHORT TERM...25
Hazardous weather outlook, Nov 12, 4:26 AM EST, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
426 AM EST SUN NOV 12 2006

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-130930-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-
KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-
NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
426 AM EST SUN NOV 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MARYLAND...NORTHEAST NORTH CAROLINA...CENTRAL VIRGINIA...EAST
CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA AND SOUTHEAST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

RAIN...WITH EMBEDDED THUNDERSTORMS CAN BE EXPECTED TODAY INTO
TONIGHT. THE RAIN MAY BE HEAVY AT TIMES...RESULTING IN PONDING OF
WATER ON ROADWAYS AS WELL AS MINOR FLOODING OF LOW LYING AND POOR
DRAINAGE AREAS. RAINFALL WILL AVERAGE BETWEEN 1 TO 2 INCHES.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

ANZ630>633-650-652-654-656-658-670-130930-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY VA-
CURRITUCK SOUND-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT
20 NM-
WATERS FROM FENWICK ISLAND DE TO CURRITUCK BEACH LIGHT NC FROM
20 TO 40 NM-
426 AM EST SUN NOV 12 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
CHESAPEAKE BAY...SOUTHERN CHESAPEAKE BAY...THE MID ATLANTIC
COASTAL WATERS...CURRITUCK SOUND AND THE MID ATLANTIC OFFSHORE
WATERS.

.DAY ONE...TODAY AND TONIGHT...

A DEVELOPING COASTAL LOW WILL INCREASE WINDS AND SEAS ACROSS THE
MARINE AREA TODAY AND TONIGHT. WIND GUSTS UP TO 30 KTS CAN BE
EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

44

In the hours before

Special weather statement, Nov 12, 10:39 AM EST, 5 hours 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1039 AM EST SUN NOV 12 2006

NCZ014>017-102-VAZ096>098-121645-
CAMDEN NC-CHESAPEAKE VA-EASTERN CURRITUCK NC-GATES NC-PASQUOTANK
NC-SUFFOLK VA-VIRGINIA BEACH VA-WESTERN CURRITUCK NC-
1039 AM EST SUN NOV 12 2006

...STRONG LINE OF THUNDERSTORMS MOVING THROUGH NORTHEAST NORTH
CAROLINA...

AT 1039 AM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM FROM SUNBURY TO 9 MILES SOUTH OF GRANDY...MOVING
NORTHEAST AT 20 MPH. THE STRONG THUNDERSTORMS WILL BE NEAR   SOUTH
MILLS AROUND 1045 AM EST...
  GRANDY AROUND 1100 AM EST...
  CURRITUCK AROUND 1120 AM EST...
  GREAT BRIDGE AROUND 1145 AM EST...

WIND GUSTS TO 40 MPH ARE EXPECTED WITH THESE STORMS.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING AND HEAVY RAINFALL WITH
THESE STORMS. PONDING OF WATER ON ROADWAYS AND FLOODING OF LOW LYING
AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE INTO A SAFE SHELTER
BEFORE THESE STORMS REACH YOUR AREA. REMAIN INDOORS UNTIL THE STORMS
HAVE PASSED.

BROWN
Special weather statement, Nov 12, 3:15 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EST SUN NOV 12 2006

VAZ063-064-070>078-080>098-122215-
HANOVER-CAROLINE-CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-
ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-DINWIDDIE-
PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-
GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-
ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-
CHESAPEAKE-VIRGINIA BEACH-
INCLUDING THE CITIES OF...ASHLAND...COLONIAL HEIGHTS...RICHMOND...
TAPPAHANNOCK...PETERSBURG...HOPEWELL...EMPORIA...WAKEFIELD...
WILLIAMSBURG...POQUOSON...FRANKLIN...NEWPORT NEWS...HAMPTON
315 PM EST SUN NOV 12 2006

...WIND GUSTS OF 40 TO 50 MPH EXPECTED LATE THIS AFTERNOON...

A DEEPENING LOW PRESSURE SYSTEM OFF THE VIRGINIA CAPES WILL TRACK
NORTHEAST THIS AFTERNOON AND EVENING. GUSTY NORTH TO NORTHWEST
WINDS ON THE BACK SIDE WILL EXPAND ACROSS CENTRAL AND EASTERN
VIRGINIA THROUGH LATE AFTERNOON AND EARLY EVENING. THROUGH 5 PM...
WINDS WILL BECOME SUSTAINED BETWEEN 25 AND 35 MPH OVER MOST AREAS.
OCCASIONAL GUSTS BETWEEN 40 AND 50 MPH ARE ALSO EXPECTED...ESPECIALLY
IN OPEN AREAS.

STRONG GUSTY WINDS WILL MAKE TRAVEL DIFFICULT...ESPECIALLY IF YOU
ARE DRIVING A HIGH PROFILE VEHICLE.  MOTORISTS SHOULD USE EXTREME
CAUTION.  PEOPLE AT HOME SHOULD SECURE ANY LOOSE OUTDOOR ITEMS
SUCH AS GARBAGE CANS AND LAWN FURNITURE.  STAY ALERT FOR THE
POSSIBILITY OF FALLING TREE LIMBS AND DOWNED POWER LINES.

MONITOR NOAA WEATHER RADIO FOR THE LATEST INFORMATION...
FORECASTS...AND WARNINGS.YOU CAN ALSO CHECK OUT OUR WEB SITE AT
WEATHER.GOV/WAKEFIELD.

HURLEY

Nearby

Wind Advisories in Virginia, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.